Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Des Moines, IA

April 14, 20126 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 14, 2012, 7:26 PM CDT for 6 counties in Iowa. It was in force for 49 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 7:26 PM CDT (00:26 UTC)
Expired
Apr 14, 2012, 8:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Clarke County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:29 PM CDTHAIL 2.75Murray, IA
Apr 14, 7:30 PM CDTHAIL 12 Wsw Osceola, IADIME TO QUARTER SIZE HAIL. 1.67 INCHES OF RAIN IN AN HOUR AND TWENTY MINUTES ALSO.
Apr 14, 7:37 PM CDTHAIL 0.884 Nnw Osceola, IA
Apr 14, 7:37 PM CDTTORNADO2 Nw Osceola, IATORNADO ON THE GROUND. LOOKING NORTHWEST FROM LAKESIDE CASINO NEAR OSCEOLA.
Apr 14, 7:39 PM CDTTSTM WND GST 604 Nnw Osceola, IA
Apr 14, 7:46 PM CDTHAIL 12 Nne Osceola, IAAND ... 50 TO 60 MPH FROM THE SOUTHWEST.
Apr 14, 7:51 PM CDTTSTM WND GST 601 W Osceola, IA
Apr 14, 7:55 PM CDTTORNADO3 Ene New Virginia, IAPOSSIBLE TORNADO DAMAGE EAST OF NEW VIRGINA. CAMPERS AND FARM OUTBUILDINGS DAMAGED. SHEET METAL LYING AROUND. TIME ESTIMATED FROM RADAR.
Apr 14, 7:55 PM CDTTORNADO3 E New Virginia, IABRIEF EF1 TORNADO CONFIRMED BY NWS DAMAGE SURVEY. THE TORNADO TOUCHED DOWN THREE MILES EAST OF NEW VIRGINIA AND TRACKED ONE MILE TO THE EAST BEFORE DISSIPATING. THE TORNADO SEVERELY DAMAGED SEVERAL FARM OUTBUILDINGS AND FLIPPED SEVERAL CAMPER TRAILERS. TIME ES
Apr 14, 8:21 PM CDTHAIL 1.755 W Chariton Airport, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS53 KDMX 150026
SVRDMX
IAC039-117-121-125-175-181-150115-
/O.NEW.KDMX.SV.W.0019.120415T0026Z-120415T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 
MILES WEST OF OSCEOLA...OR 22 MILES EAST OF CRESTON...AND MOVING 
EAST AT 60 MPH.  THIS IS A DANGEROUS STORM...WITH A HISTORY OF 
PRODUCING GOLF BALL SIZE HAIL NEAR LORIMOR AND WIND DAMAGE 
IN CRESTON.

* LOCATIONS IMPACTED INCLUDE...
  OSCEOLA...CHARITON...KNOXVILLE...TRURO...OSCEOLA AIRPORT...NEW
  VIRGINIA...WOODBURN...DERBY...LUCAS...CHARITON AIRPORT...MILO...
  LACONA...WILLIAMSON...RUSSELL...MELCHER-DALLAS AND KNOXVILLE
  AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM. COVER YOURSELF. EVACUATE MOBILE HOMES...AND SEEK
SHELTER IN A REINFORCED BUILDING. LARGE WIND BLOWN HAIL...AND
WIDESPREAD DESTRUCTIVE WINDS...CAN CAUSE EXTENSIVE DAMAGE AND SERIOUS
INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4114 9418 4143 9306 4116 9308 4116 9310
      4095 9310 4089 9355 4090 9420
TIME...MOT...LOC 0025Z 254DEG 52KT 4109 9391
WIND...HAIL 70MPH 1.75IN

$$

LEE
3 follow-up statements
131 
WWUS53 KDMX 150032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT SAT APR 14 2012

IAC039-117-121-125-175-181-150115-
/O.CON.KDMX.SV.W.0019.000000T0000Z-120415T0115Z/
WARREN IA-UNION IA-MARION IA-MADISON IA-LUCAS IA-CLARKE IA-
732 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARKE...
LUCAS...SOUTHEASTERN MADISON...WESTERN MARION...EASTERN UNION AND
SOUTHERN WARREN COUNTIES UNTIL 815 PM CDT...

AT 728 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
MILES WEST OF OSCEOLA...OR 22 MILES EAST OF CRESTON...MOVING EAST AT 
50 MPH.  BASEBALL SIZE HAIL WAS REPORTED IN MURRAY AT 729 PM CDT. 

LOCATIONS IMPACTED INCLUDE...
  OSCEOLA...CHARITON...KNOXVILLE...TRURO...NEW VIRGINIA...OSCEOLA
  AIRPORT...WOODBURN...DERBY...LUCAS...MILO...CHARITON AIRPORT...
  LACONA...WILLIAMSON...MELCHER-DALLAS...RUSSELL AND KNOXVILLE
  AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4114 9418 4143 9306 4116 9308 4116 9310
      4095 9310 4089 9355 4090 9420
TIME...MOT...LOC 0032Z 262DEG 41KT 4105 9389
WIND...HAIL 70MPH 2.75IN

$$

COGIL
132 
WWUS53 KDMX 150046
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT SAT APR 14 2012

IAC175-150054-
/O.CAN.KDMX.SV.W.0019.000000T0000Z-120415T0115Z/
UNION IA-
746 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4090 9380 4121 9391 4143 9306 4116 9308
      4116 9310 4095 9310 4090 9370
TIME...MOT...LOC 0044Z 262DEG 41KT 4107 9371

$$

IAC039-117-121-125-181-150115-
/O.CON.KDMX.SV.W.0019.000000T0000Z-120415T0115Z/
WARREN IA-MARION IA-MADISON IA-LUCAS IA-CLARKE IA-
746 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CLARKE...LUCAS...SOUTHEASTERN MADISON...WESTERN MARION AND SOUTHERN
WARREN COUNTIES UNTIL 815 PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A SEVERE THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP 
TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS 
STORM WAS LOCATED NEAR OSCEOLA...OR 23 MILES SOUTHWEST OF 
INDIANOLA...MOVING EAST AT 45 MPH. THIS STORM HAS HAD A HISTORY OF 
PRODUCING BASEBALL SIZE HAIL NEAR LORIMOR AND WIND DAMAGE NEAR 
CRESTON.  

LOCATIONS IMPACTED INCLUDE...
  CHARITON...KNOXVILLE...OSCEOLA AIRPORT...WOODBURN...DERBY...
  LUCAS...MILO...CHARITON AIRPORT...LACONA...WILLIAMSON...
  MELCHER-DALLAS...RUSSELL AND KNOXVILLE AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9380 4121 9391 4143 9306 4116 9308
      4116 9310 4095 9310 4090 9370
TIME...MOT...LOC 0044Z 262DEG 41KT 4107 9371
WIND...HAIL 70MPH 2.75IN

$$

LEE
283 
WWUS53 KDMX 150105
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SAT APR 14 2012

IAC121-150115-
/O.CAN.KDMX.SV.W.0019.000000T0000Z-120415T0115Z/
MADISON IA-
805 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4090 9380 4127 9369 4143 9306 4116 9308
      4116 9310 4095 9310 4090 9368
TIME...MOT...LOC 0105Z 262DEG 41KT 4110 9339

$$

IAC039-117-125-181-150115-
/O.CON.KDMX.SV.W.0019.000000T0000Z-120415T0115Z/
WARREN IA-MARION IA-LUCAS IA-CLARKE IA-
805 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CLARKE...LUCAS...WESTERN MARION AND SOUTHERN WARREN COUNTIES UNTIL
815 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF CHARITON...OR 19 MILES SOUTH OF INDIANOLA...MOVING EAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHARITON...KNOXVILLE...CHARITON AIRPORT...LACONA...WILLIAMSON...
  MELCHER-DALLAS...RUSSELL AND KNOXVILLE AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9380 4127 9369 4143 9306 4116 9308
      4116 9310 4095 9310 4090 9368
TIME...MOT...LOC 0105Z 262DEG 41KT 4110 9339
WIND...HAIL 60MPH 1.00IN

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:51 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 14, 5:51 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT SAT APR 14 2012

.UPDATE 15/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WARM FRONT WILL LIFT NORTH ACROSS CENTRAL IOWA TONIGHT AND IT WILL
BE THE FOCUS OF SEVERE THUNDERSTORMS.  TORNADOES ARE MOST LIKELY
EARLY ON NEAR THE WARM FRONT WHERE THE SEVERE WEATHER PARAMETERS ARE
MAXIMIZED.  AS STORMS LIFT NORTHEAST...THEY SHOULD REMAIN SEVERE DUE
TO VERY HIGH SHEAR VALUES.  HIGH POPS TONIGHT WITH SEVERE WORDING.
HAVE HAD REPORTS ABOUT HEAVY RAIN FROM THE STORMS OVER EASTERN
NEBRASKA. WOULD THINK AS THE DRY SLOT ARRIVES THIS EVENING DRYING
THE MID LEVELS WHICH SHOULD REDUCE PWAT AND GIVEN THE RELATIVE QUICK
SPEED OF THE CELLS...FLASH FLOODING SHOULD NOT BE A SIGNIFICANT
WIDESPREAD THREAT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLEX BEGINNING TO THE EXTENDED PERIOD WITH LINGERING
PRECIPITATION AND SEVERE POTENTIAL WITH LOW PRESSURE PUSHING
NORTHEAST. MODELS HAVE COME TO A DECENT AGREEMENT WITH THE TRACK
OF THE LOW AND THE TIMING...PUSHING LOW INTO NE/SD/MN/IA BORDER
REGION BY 18Z SUNDAY. MODELS ALSO CONTINUE TO DEEPEN LOW AS IT
PULLS NORTHEASTWARD. WILL SEE PRECIPITATION LINGERING AHEAD OF
FRONTAL BOUNDARY SUNDAY...BEFORE DRY SLOT ARRIVES. HOWEVER...HAVE
LEFT CHANCES FOR PRECIPITATION ACROSS CWA SUNDAY AFTERNOON WITH
POTENTIAL FOR PEAK HEATING TO DEVELOP THUNDERSTORMS. DECENT CAPE
AND GOOD SHEER VALUES COULD LEAD TO SOME SEVERE STORMS SUNDAY
AFTERNOON. HOWEVER...BEST CHANCES ARE TO THE NORTH AND EAST ACROSS
WISCONSIN AND NE IOWA.

ANOTHER MAJOR CONCERN FOR SUNDAY IS WITH SOUTH WINDS. WILL SEE
GOOD MIXING...NEARLY UP TO 750MB IF FULL MIXING IS REALIZED. WINDS
THROUGH THE MIXED LAYER ARE 50KTS-60KTS...AND COULD SEE MIXING
REALIZED AT SURFACE. ESPECIALLY WITH DRY SLOT AND LIKELY CLEARING
SKIES. IN ADDITION...LAPSE RATES WILL BE HIGH AND FAVORABLE FOR
STRONG WINDS. WILL LIKELY NEED TO SEE A WIND ADVISORY...POSSIBLY
A HIGH WIND WARNING FOR PORTIONS OF THE AREA SUNDAY AFTERNOON.
WITH CONVECTIVE CONCERNS THROUGH THE OVERNIGHT HOURS HAVE NOT
ISSUED WIND HEADLINES WITH THIS PACKAGE.

FOR MONDAY....MODELS CONTINUE TO PULL LOW NORTH...BUT HAVE SLOWED
TIMING AND DISAGREE ON HOW FAR NORTH LOW REACHES BY 06Z MONDAY.
HAVE LEFT CHANCES FOR PRECIPITATION ACROSS NORTHERN IOWA SUNDAY
NIGHT WITH POTENTIAL FOR SOME WRAP AROUND PRECIPITATION. HAVE
DECREASED CHANCES FOR MONDAY AS LOW CONTINUES TO PULL AWAY FROM
REGION. BEHIND LOW COLD TEMPERATURES WILL PUSH IN...WITH 850MB
TEMPS NEAR -2 DEGREES C FOR MONDAY AFTERNOON. HAVE CONTINUED COOL
TREND FOR MONDAY AND MONDAY NIGHT WITH COLD PUSH OF AIR. MAY NEED
FROST/FREEZE HEADLINES FOR OVERNIGHT MONDAY NIGHT ESPECIALLY IN
THE NORTH. HOWEVER...SOUTHERLY FLOW RETURNS QUICKLY WITH WARMING
TEMPERATURES THROUGH THE END OF THE WEEK.

ZONAL FLOW WILL DOMINATE THROUGH THE WEEK WITH A SHORTWAVE PUSHING
THROUGH MONDAY NIGHT. HAVE TAKEN OUT PRECIP CHANCES AS BEST
MOISTURE REMAINS FURTHER SOUTH ACROSS NORTHERN MO BUT COULD SEE
SOME LIGHT RAIN. NEXT BIG SYSTEM WILL COME TOWARDS MID WEEK AS
ANOTHER AREA OF LOW PRESSURE TRACKS ACROSS THE NORTHERN PLAINS.
CURRENT TRACK IS ACROSS DAKOTAS/NORTHERN MINNESOTA WITH
ASSOCIATED FRONTAL BOUNDARY PUSHING ACROSS IOWA WEDNESDAY. A BRIEF
BREAK IN PRECIP BEFORE YET ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS SOUTHERN PLAINS AND BRINGS PRECIPITATION CHANCES FOR THE
REMAINDER OF THE PERIOD. STILL UNCERTAINTY IN MODELS...AND HAVE
LEFT MOSTLY CHANCE AND SLIGHT CHANCE WORDING FOR POPS THROUGH
EXTENDED.

&&

.AVIATION...15/00Z
NUMEROUS CONCERNS THIS PERIOD...INCLUDING ONGOING TORNADO AND HEAVY
RAIN/HAIL THREAT ACROSS THE SOUTH AS LARGE MCS WITH EMBEDDED
SUPERCELLS CROSSES SOUTHERN IOWA...MAINLY TIED TO ADVANCING WARM
FRONT. AS SYSTEM MOVES NORTH WITH FRONTAL BOUNDARY THIS EVENING...
MORE STORMS ARE LIKELY TO FORM ACROSS THE REGION IN THE WARM SECTOR
WITH POTENTIAL FOR ADDITIONAL SEVERE WEATHER THROUGH THE NIGHT.
ANOTHER LINE OF STORMS SHOULD BEGIN TO DEVELOP TOWARD 12Z AS
STRONGER UPPER LEVEL JET MOVES INTO THE REGION. AS THE DRY
LINE/FRONT PASS EAST OF THE REGION BY 18Z INTENSE JET WINDS WILL
BEGIN TO MIX TO THE SFC SETTING THE STAGE FOR HIGH IMPACT WINDS
GUSTING TO NEAR 50KTS ACROSS THE REGION. WITH POTENTIAL SEVERE
WEATHER TONIGHT...AIRPORT OPERATIONS CAN EXPECT TO SEE DELAYS AND
SIGNIFICANT INTERRUPTIONS AS STORMS PASS THROUGH THE AREA. ALSO...
WITH FORECAST WINDS EXPECTED ON SUNDAY...ADDITIONAL PROBLEMS WITH
HIGH WIND THREAT WILL BEGIN WEST BY 15Z AND CONTINUE TO ADVANCE
TOWARD I35 CORRIDOR BY 17-18Z AND EAST BY 19-20Z. ADDITIONAL DETAILS
WILL BE ADDED WITH 06Z PACKAGE AS EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSON
LONG TERM...AWB
AVIATION...REV
Hazardous weather outlook, Apr 14, 3:18 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT APR 14 2012

IAZ033-044-045-057-058-070-071-081-082-092-093-152030-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL
WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS LINGERING
INTO SUNDAY MORNING. THERE ARE ALSO CHANCES FOR THUNDERSTORMS
WEDNESDAY AND THURSDAY. AT THIS TIME THE POTENTIAL FOR SEVERE IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-083>086-
094>097-152030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY
RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...AND AGAIN WEDNESDAY
AND THURSDAY. AT THIS TIME THE SEVERE POTENTIAL IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Apr 14, 6:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 NW OSCEOLA            41.08N 93.84W
04/14/2012  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

&&

DEROY
Local storm report, Apr 14, 7:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NE LEON               40.75N 93.74W
04/14/2012  E0.88 INCH       DECATUR            IA   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Apr 14, 7:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 SW CRESTON            41.01N 94.43W
04/14/2012  E1.00 INCH       UNION              IA   AMATEUR RADIO

&&

DEROY
Local storm report, Apr 14, 7:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N CRESTON             41.07N 94.36W
04/14/2012                   UNION              IA   911 CALL CENTER

            LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.

&&

KD
Local storm report, Apr 14, 7:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N LENOX               40.90N 94.56W
04/14/2012                   TAYLOR             IA   911 CALL CENTER

            LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.

&&

KD
Local storm report, Apr 14, 7:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 SW LORIMOR            41.08N 94.12W
04/14/2012  E1.75 INCH       UNION              IA   LAW ENFORCEMENT

&&

DEROY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:07 PM CDTFlash Flood WarningDMXAdair, Madison101 min
Apr 14, 7:11 PM CDTTornado WarningDMXMadison, Union19 min
Apr 14, 7:30 PM CDTFlash Flood WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren3 hr
Apr 14, 7:32 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Polk, Warren43 min
Apr 14, 7:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story38 min
Apr 14, 7:37 PM CDTTornado WarningDMXClarke, Madison, Warren23 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story50 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Mahaska, Marion, Monroe, Warren46 min
Apr 14, 8:33 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama57 min
Apr 14, 8:43 PM CDTFlash Flood WarningDMXMarshall, Tama84 min
Apr 14, 8:55 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Marion, Monroe, Ringgold and 2 more103 min
Apr 14, 8:56 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello49 min
Apr 14, 9:21 PM CDTTornado WarningDMXMahaska24 min
Apr 14, 9:42 PM CDTSevere Thunderstorm WarningDMXWapello16 min
Apr 14, 10:25 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Cass, Clarke, Dallas and 7 more7 hr
Apr 15, 4:15 AM CDTHigh Wind WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more16 hr
Apr 15, 4:15 AM CDTWind AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 29 more33 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.